Montana, 2008High Wind in Montana, November 13, 2008
November 13, 2008 · NWS BYZ · 3 events in 3 counties and zones
A strong disturbance within a northwest flow aloft moved across the Billings Forecast Area. This resulted in very strong winds across portions of the central and western plains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong disturbance within a northwest flow aloft moved across the Billings Forecast Area. This resulted in very strong winds across portions of the central and western plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 13, 9:46 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Nov 13, 9:46 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
946 AM MST THU NOV 13 2008
.SHORT TERM...VALID FOR TDY AND FRI...
STRONG NORTHWEST FLOW OVER THE AREA TODAY WILL BRING VERY WINDY
CONDITIONS TO ALL AREAS. HAVE WIND SPEEDS TO JUST UNDER WARNING
CRITERIA IN ALL ZONES TODAY...AND WILL LIKELY SEE A FEW LOCAL
REPORTS OF HIGH WIND CRITERIA BEING MET THIS AFTERNOON. WINDS IN
THE LOWER FEW THOUSAND FEET ARE IN THE 40 TO 50 KT RANGE THIS
MORNING BUT ARE FORECAST TO WEAKEN SLIGHTLY THROUGH MID AFTERNOON
BEFORE INCREASING AGAIN LATE IN THE DAY. SOME WARM ADVECTION AND
JET INDUCED LIFT OVER THE AREA ARE EXPECTED TO PREVENT WIDESPREAD
WARNING TYPE WINDS THIS AFTERNOON...SO HAVE ELECTED TO HOLD OFF
ON A HIGH WIND WARNING FOR TODAY. HOWEVER...DO EXPECT OCCASIONAL
GUSTS IN THE 50 TO 55 MPH RANGE ACROSS THE AREA.
INITIAL WAVE AND COLD FRONT HAVE MOVED THROUGH THE AREA THIS
MORNING PUSHING PRECIPITATION GENERALLY SOUTH OF THE AREA. KEPT
SOME LOWER POPS IN SHERIDAN COUNTY FOR ANY RESIDUAL SHOWERS THERE.
OTHERWISE WILL BE PARTLY CLOUDY WITH A FEW ISOLATED BANDS OF
SHOWERS SETTING UP THIS AFTERNOON AS INSTABILITY INCREASES. CANT
RULE OUT A LOCALIZED THUNDERSTORM GIVEN THE INSTABILITY EARLY THIS
AFTERNOON BUT NOT ENOUGH OF A THREAT TO MENTION IN ZONES. NEXT
SYSTEM PUSHING SOUTHWARD THROUGH ALBERTA THIS MORNING WILL BRING
ADDITIONAL WIND AND PRECIPITATION TO THE AREA TONIGHT. TWEAKED
POPS UP TO LIKELY IN THE EASTERN HALF OF THE FORECAST AREA BASED
ON LATEST GUIDANCE AND STRONG FORECAST LIFT OVER THE AREA. A GOOD
SHOT OF COLDER AIR WITH THIS SYSTEM WILL TURN RAIN TO SNOW OVER
MOST AREAS BY FRIDAY MORNING...BUT BY THEN PRECIPITATION WILL BE
WINDING DOWN SO DO NOT EXPECT MUCH IF ANY ACCUMULATION AT THIS
POINT OUTSIDE OF THE SOUTHERN MOUNTAIN AREAS. CHAMBERS
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
NO MAJOR CHANGES TO THE GOING FORECAST THIS AFTERNOON. TWEAKED A
FEW PERIODS WINDS AND TEMPERATURES MAINLY TO LINE UP WITH
SURROUNDING OFFICES. PATTERN FOR THE EARLY TO MID EXTENDED HAS A
RIDGE TO THE WEST WITH PERSISTENT AND OCCASIONALLY STRONG
NORTHWEST FLOW OVER THE FORECAST AREA. THIS WILL KEEP SOME
LOW POP CHANCES IN THE FORECAST BY LATE IN THE WEEKEND...AND
POSSIBLY FOR SATURDAY AS WELL. TEMPERATURES WITH THIS PATTERN WILL
BE NEAR TO SLIGHTLY ABOVE SEASONAL LEVELS. BY TUESDAY A STRONG
UPPER LEVEL SYSTEM WILL APPROACH THE WEST COAST AND CRASH THE
UPPER LEVEL RIDGE SHUNTING IT BRIEFLY OVER THE AREA BEFORE IT
FLATTENS OUT. IF THIS SCENARIO HOLDS TRUE THEN TUESDAY LOOKS WINDY
AND WARM WITH HIGHS POSSIBLY AS WARM AS THE MID 50S. THE ARRIVAL
OF THE NEXT SYSTEM STILL SHOWS A LOT OF UNCERTAINTY FOR WEDNESDAY
THROUGH THE END OF THE WEEK. SOME SOLUTIONS REMAIN ON THE WARM
SIDE WEDNESDAY...WHILE OTHERS INCLUDING THE OPERATIONAL GFS DROP
SOME OF THE COLDEST AIR OF THE SEASON INTO THE AREA WEDNESDAY
AFTERNOON. GIVEN THE UNCERTAINTY HAVE LEANED TOWARD A BLEND OF THE
WARMER AND COLDER SOLUTIONS TO COME TOWARD THE MIDDLE GROUND. WILL
LIKELY NEED SIGNIFICANT REFINEMENTS TO THE LATER PERIODS WITH
SUBSEQUENT FORECASTS ONCE MODEL CONSENSUS IMPROVES. CHAMBERS
&&
.AVIATION...
STRONG NORTHWEST WINDS WILL AFFECT THE ENTIRE FORECAST AREA
TODAY...WITH GUSTS OF 40-45 KTS THIS AFTERNOON...UNDER A STRONG NW
FLOW ALOFT. NW WINDS WILL REMAIN GUSTY THROUGH TONIGHT...THOUGH
NOT AS STRONG AS DURING THE DAYTIME...WITH GUSTS OF 30-40 KTS. A
PERIOD OF ENHANCED NW WINDS WITH GUSTS NEAR 50 KTS IS POSSIBLE IN
THE KSHR AREA ALONG THE EASTERN SLOPES OF THE BIG HORN MOUNTAINS
BETWEEN 00-06Z THIS EVENING.
OTHERWISE VFR WILL PREVAIL OVER THE LOWER ELEVATIONS WITH
SCATTERED RAIN SHOWERS TODAY AND A MIX OF RAIN AND SNOW SHOWERS
TONIGHT. THE CRAZY...BEARTOOTH AND BIG HORN MOUNTAINS WILL BE
FREQUENTLY OBSCURED IN SNOW SHOWERS. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 055 032/043 026/050 033/048 031/051 034/055 026/044
2/W 52/W 00/B 02/W 22/W 02/W 21/B
LVM 055 030/044 025/051 031/050 028/054 036/054 027/045
3/W 50/B 00/B 02/W 32/W 12/W 22/R
HDN 055 030/045 022/051 030/049 030/052 029/057 026/046
2/W 62/W 00/B 02/W 22/W 01/B 21/B
MLS 053 030/042 023/045 029/044 028/048 028/053 026/043
3/W 62/W 00/U 02/W 22/W 01/B 21/U
4BQ 053 027/040 021/045 028/046 027/048 028/055 024/044
2/W 62/W 00/U 00/B 22/W 01/B 12/R
BHK 052 026/035 023/041 024/044 027/041 025/050 024/040
3/W 62/W 00/U 02/W 22/W 01/B 12/S
SHR 057 030/043 017/049 026/049 027/053 028/058 026/044
2/W 62/W 00/B 00/B 22/W 01/B 22/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Nov 13, 3:53 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
353 AM MST THU NOV 13 2008
MTZ028>042-056>058-063>068-WYZ098-099-141200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
353 AM MST THU NOV 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST TO NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO 55 MPH WILL
DEVELOP OVER THE AREA BY LATE MORNING. THESE STRONG WINDS WILL
CONTINUE INTO EARLY EVENING...BEFORE DECREASING BY MIDNIGHT.
DRIVERS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION TRAVELING ACROSS THE AREA TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Southern Big Horn
- When
- November 13, 11:04 AM MST to 1:49 PM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
Several sustained winds of 40 mph along with gusts of 59 mph were reported at the Aberdeen Hill DOT site.
High Wind, Yellowstone
- When
- November 13, 12:33 PM MST to 2:44 PM MST
- Where
- Yellowstone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
Several sustained wind gusts of 40 mph along with gusts to 59 mph were reported at the Arrow Creek DOT site.
High Wind, Southern Wheatland
- When
- November 13, 1:55 PM MST to 3:39 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Several reports of sustained winds of 40 mph along with gusts of 59 mph were reported in Harlowton.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in California, November 13 to 20, 2008$7.0 million · 63 kt wind · 10 events
- High Wind in Wyoming, November 13, 2008$20,000 · 64 kt wind · 6 events
- High Wind in Montana, November 13, 2008$25,000 · 52 kt wind · 1 event
- High Surf in Hawaii, November 13 to 14, 200811 events
- Heat in California, November 13 to 16, 20087 events
- Dense Fog in Virginia, November 13 to 14, 20085 events
- Hail and Heavy Rain in Texas, November 13, 2008$1,000 · 0.88 in hail · 4 events
- High Wind in Utah, November 13 to 14, 200896 kt wind · 3 events
- Dense Fog in Maryland, November 13 to 14, 20083 events
- Heavy Rain in Hawaii, November 13 to 14, 20083 events
- High Wind in Montana, November 13, 200853 kt wind · 2 events
- High Wind in Colorado, November 13, 200877 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139586, 139585, 139584.